Central European Journal of Mathematics

, Volume 10, Issue 1, pp 329–351 | Cite as

Inertias and ranks of some Hermitian matrix functions with applications

Research Article


Let S be a given set consisting of some Hermitian matrices with the same size. We say that a matrix AS is maximal if AW is positive semidefinite for every matrix WS. In this paper, we consider the maximal and minimal inertias and ranks of the Hermitian matrix function f(X,Y) = PQXQ* − TYT*, where * means the conjugate and transpose of a matrix, P = P*, Q, T are known matrices and for X and Y Hermitian solutions to the consistent matrix equations AX =B and YC = D respectively. As applications, we derive the necessary and sufficient conditions for the existence of maximal matrices of
$$H = \{ f(X,Y) = P - QXQ* - TYT* : AX = B,YC = D,X = X*, Y = Y*\} .$$
The corresponding expressions of the maximal matrices of H are presented when the existence conditions are met. In this case, we further prove the matrix function f(X,Y)is invariant under changing the pair (X,Y). Moreover, we establish necessary and sufficient conditions for the system of matrix equations
$$AX = B, YC = D, QXQ* + TYT* = P$$
to have a Hermitian solution and the system of matrix equations
$$AX = C, BXB* = D$$
to have a bisymmetric solution. The explicit expressions of such solutions to the systems mentioned above are also provided. In addition, we discuss the range of inertias of the matrix functions P ± QXQ* ± TYT* where X and Y are a nonnegative definite pair of solutions to some consistent matrix equations. The findings of this pape extend some known results in the literature.


Maximal matrix Hermitian matrix function Rank Inertia Bisymmetric solution Nonnegative definite matrix 


15A03 15A09 15A24 15B48 15B57 65F30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bittanti S., Bolzern P., Colaneri P., Inertia theorems for Lyapunov and Riccati equations — an updated view, In: Linear Algebra in Signals, Systems, and Control, Boston, 1986, SIAM, Philadelphia, 1988, 11–35Google Scholar
  2. [2]
    Canto e Castro L., Dias S., da Graça Temido M., Looking for max-semistability: A new test for the extreme value condition, J. Statist. Plann. Inference, 2011, 141(9), 3005–3020MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Cantoni A., Butler P., Eigenvalues and eigenvectors of symmetric centrosymmetric matrices, Linear Algebra Appl., 1976, 13(3), 275–288MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    Chang X.W., Wang J.S., The symmetric solution of the matrix equations AX + YA = C, AXA T + BYB T = C, and (A T XA;B T XB) = (C,D), Linear Algebra Appl., 1993, 179, 171–189MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Chu D.L., Chan H.C., Ho D.W.C., Regularization of singular systems by derivative and proportional output feedback, SIAM J. Matrix Anal. Appl., 1998, 19(1), 21–38MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Chu D., De Lathauwer L., De Moor B., On the computation of the restricted singular value decomposition via the cosine-sine decomposition, SIAM J. Matrix Anal. Appl., 2000, 22(2), 580–601MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Chu D., Hung Y.S., Woerdeman H.J., Inertia and rank characterizations of some matrix expressions, SIAM J. Matrix Anal. Appl., 2009, 31(3), 1187–1226MathSciNetCrossRefGoogle Scholar
  8. [8]
    Datta B.N., Stability and inertia, Linear Algebra Appl., 1999, 302/303, 563–600CrossRefGoogle Scholar
  9. [9]
    Dehghan M., Hajarian M., An iterative method for solving the generalized coupled Sylvester matrix equations over generalized bisymmetric matrices, Appl. Math. Model., 2010, 34(3), 639–654MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    Dehghan M., Hajarian M., The general coupled matrix equations over generalized bisymmetric matrices, Linear Algebra Appl., 2010, 432(6), 1531–1552MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Higham N.J., Cheng S.H., Modifying the inertia of matrices arising in optimization, Linear Algebra Appl., 1998, 275/276, 261–279MathSciNetCrossRefGoogle Scholar
  12. [12]
    Khan I.A., Wang Q.-W., Song G.-J., Minimal ranks of some quaternion matrix expressions with applications, Appl. Math. Comput., 2010, 217(5), 2031–2040MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    Khatri C.G., Mitra S.K., Hermitian and nonnegative definite solutions of linear matrix equations, SIAM J. Appl. Math., 1976, 31(4), 579–585MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    Marsaglia G., Styan G.P.H., Equalities and inequalities for ranks of matrices, Linear and Multilinear Algebra, 1974, 2, 269–292MathSciNetCrossRefGoogle Scholar
  15. [15]
    Peng Z., Hu X., Zhang L., The inverse problem of bisymmetric matrices with a submatrix constraint, Numer. Linear Algebra Appl., 2004, 11(1), 59–73MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    Peng Z., Hu X., Zhang L., The bisymmetric solutions of the matrix equation A 1 X 1 B 1 + A 2 X 2 B 2 + ... + A l X l B l = C and its optimal approximation, Linear Algebra Appl., 2007, 426, 583–595MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    Pereira E.S., On solvents of matrix polynomials, Appl. Numer. Math., 2003, 47(2), 197–208MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    Pressman I.S., Matrices with multiple symmetry properties: applications of centro-Hermitian and per-Hermitian matrices, Linear Algebra Appl., 1998, 284(1–3), 239–258MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    Reid R.M., Some eigenvalue properties of persymmetric matrices, SIAM Rev., 1997, 39(2), 313–316MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    Sayed A.H., Hassibi B., Kailath T., Inertia properties of indefinite quadratic forms, IEEE Signal Processing Letters, 1996, 3(2), 57–59CrossRefGoogle Scholar
  21. [21]
    Stykel T., Stability and inertia theorems for generalized Lyapunov equations, Linear Algebra Appl., 2002, 355, 297–314MathSciNetMATHCrossRefGoogle Scholar
  22. [22]
    Tian Y., Upper and lower bounds for ranks of matrix expressions using generalized inverses, Linear Algebra Appl., 2002, 355, 187–214MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    Tian Y., Equalities and inequalities for inertias of Hermitian matrices with applications, Linear Algebra Appl., 2010, 433(2), 263–296MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    Wang Q.-W., Bisymmetric and centrosymmetric solutions to systems of real quaternion matrix equations, Comput. Math. Appl., 2005, 49(5–6), 641–650MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    Wang Q., Chang H., Lin C., On the centro-symmetric solution of a system of matrix equations over a regular ring with identity, Algebra Colloq., 2007, 14(4), 555–570MathSciNetMATHGoogle Scholar
  26. [26]
    Wang Q.-W., Fei-Zhang, The reflexive re-nonnegative definite solution to a quaternion matrix equation, Electron. J. Linear Algebra, 2008, 17, 88–101MathSciNetMATHGoogle Scholar
  27. [27]
    Wang Q.W., Jiang J., Extreme ranks of (skew-)Hermitian solutions to a quaternion matrix equation, Electron. J. Linear Algebra, 2010, 20, 552–573MathSciNetMATHGoogle Scholar
  28. [28]
    Wang Q.-W., Li C.-K., Ranks and the least-norm of the general solution to a system of quaternion matrix equations, Linear Algebra Appl., 2009, 430(5–6), 1626–1640MathSciNetMATHCrossRefGoogle Scholar
  29. [29]
    Wang Q.-W., Song G.-J., Lin C.-Y., Extreme ranks of the solution to a consistent system of linear quaternion matrix equations with an application, Appl. Math. Comput., 2007, 189(2), 1517–1532MathSciNetMATHCrossRefGoogle Scholar
  30. [30]
    Wang Q.-W., Song G.-J., Lin C.-Y., Rank equalities related to the generalized inverse A T,S(2) with applications, Appl. Math. Comput., 2008, 205(1), 370–382MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    Wang Q., Song G., Liu X., Maximal and minimal ranks of the common solution of some linear matrix equations over an arbitrary division ring with applications, Algebra Colloq., 2009, 16(2), 293–308MathSciNetMATHGoogle Scholar
  32. [32]
    Wang Q.-W., Sun J.-H., Li S.-Z., Consistency for bi(skew)symmetric solutions to systems of generalized Sylvester equations over a finite central algebra, Linear Algebra Appl., 2002, 353, 169–182MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    Wang Q.W., van der Woude J.W., Yu S.W., An equivalence canonical form of a matrix triplet over an arbitrary division ring with applications, Sci. China Math., 2011, 54(5), 907–924MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    Wang Q.-W., Wu Z.-C., Common Hermitian solutions to some operator equations on Hilbert C*-modules, Linear Algebra Appl., 2010, 432(12), 3159–3171MathSciNetMATHCrossRefGoogle Scholar
  35. [35]
    Wang Q., Yu S., Xie W., Extreme ranks of real matrices in solution of the quaternion matrix equation AXB = C with applications, Algebra Colloq., 2010, 17(2), 345–360MathSciNetMATHGoogle Scholar
  36. [36]
    Wang Q.-W., Yu S.-W., Zhang Q., The real solution to a system of quaternion matrix equations with applications, Comm. Algebra, 2009, 37(6), 2060–2079MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    Wang Q.W., Zhang H.-S., Song G.-J., A new solvable condition for a pair of generalized Sylvester equations, Electron. J. Linear Algebra, 2009, 18, 289–301MathSciNetMATHGoogle Scholar
  38. [38]
    Wang Q.-W., Zhang H.-S., Yu S.-W., On solutions to the quaternion matrix equation AXB + CYD = E, Electron. J. Linear Algebra, 2008, 17, 343–358MathSciNetMATHGoogle Scholar
  39. [39]
    Wimmer H.K., Inertia theorems for matrices, controllability, and linear vibrations, Linear Algebra Appl., 1974, 8, 337–343MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    Xie D., Hu X., Sheng Y., The solvability conditions for the inverse eigenproblems of symmetric and generalized centro-symmetric matrices and their approximations, Linear Algebra Appl., 2006, 418(1), 142–152MathSciNetMATHCrossRefGoogle Scholar
  41. [41]
    Xie D., Zhang L., Hu X., The solvability conditions for the inverse problem of bisymmetric nonnegative definite matrices, J. Comput. Math., 2000, 18(6), 597–608MathSciNetMATHGoogle Scholar
  42. [42]
    Xie D., Zhang Z., Liu Z., Theory and method for updating least-squares finite element model of symmetric generalized centro-symmetric matrices, J. Comput. Appl. Math., 2008, 216(2), 484–497MathSciNetMATHCrossRefGoogle Scholar
  43. [43]
    Yuan S., Liao A., Lei Y., Least squares Hermitian solution of the matrix equation (AXB, CXD) = (E, F) with the least norm over the skew field of quaternions, Math. Comput. Modelling, 2008, 48(1–2), 91–100MathSciNetMATHCrossRefGoogle Scholar
  44. [44]
    Yuan S., Liao A., Lei Y., Inverse eigenvalue problems of tridiagonal symmetric matrices and tridiagonal bisymmetric matrices, Comput. Math. Appl., 2008, 55(11), 2521–2532MathSciNetMATHCrossRefGoogle Scholar
  45. [45]
    Zhang H.-S., Wang Q.-W., Ranks of submatrices in a general solution to a quaternion system with applications, Bull. Korean Math. Soc., 2011, 48(5), 969–990MATHCrossRefGoogle Scholar
  46. [46]
    Zhang Q., Wang Q.-W., The (P,Q)-(skew)symmetric extremal rank solutions to a system of quaternion matrix equations, Appl. Math. Comput., 2011, 217(22), 9286–9296MathSciNetMATHCrossRefGoogle Scholar
  47. [47]
    Zhang X., The general Hermitian nonnegative-definite solution to the matrix equation AXA* + BYB* = C, Acta Math. Acad. Paedagog. Nyhazi. (N.S.), 2005, 21(1), 33–42MathSciNetMATHGoogle Scholar
  48. [48]
    Zhao L., Hu X., Zhang L., Least squares solutions to AX = B for bisymmetric matrices under a central principal submatrix constraint and the optimal approximation, Linear Algebra Appl., 2008, 428(4), 871–880MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© © Versita Warsaw and Springer-Verlag Wien 2012

Authors and Affiliations

  1. 1.Department of MathematicsShanghai UniversityShanghaiChina
  2. 2.Department of MathematicsZunyi Normal CollegeZunyiChina

Personalised recommendations